Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 25, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 8, 2025, 1:50 PM EDT for Orange County, New York; Passaic County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2025, 1:50 PM EDT (17:50 UTC)
- Expired
- Jul 8, 2025, 2:33 PM EDT
- In force
- 43 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Passaic County, NJ, Orange County, NY
The radar
The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:50 AM EDT, 3 hours earlier.
Area forecast discussion, Jul 8, 10:50 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service New York NY
1050 AM EDT Tue Jul 8 2025
.SYNOPSIS...
A slow moving cold front settles over the area this afternoon
and evening. The front likely stalls nearby the rest of the
week leading to unsettled conditions. The front may push further
south of the area for the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
*Hot and humid today with temperatures in the upper 80s to
middle 90s with heat indices in the upper 90s to around 100.
The heat advisory has been expanded to include all of the area
except southeast Suffolk County this afternoon/early evening.
*Showers and thunderstorms this afternoon and evening may
produce torrential downpours leading to a risk of flash
flooding. A flood watch is in effect for the entire area 2pm
this afternoon through 2am Wednesday.
*A few thunderstorms may also be severe with damaging wind gusts
with the potential a bit higher across NE NJ, NYC metro, and
portions of the Lower Hudson Valley.
A slow moving cold front will enter the area today and may stall
nearby tonight. The front will interact with a tropical air
mass with PWATs around 2-2.25 inches. Models also indicate a
modest 80-90 kt jet streak over New England with the region
setting up in the favored right entrance region. This will add
some synoptic support for convective development this afternoon
and evening. Warm rainfall processes due to high freezing
levels and a long/skinny CAPE profile support a torrential
rainfall threat. The combination of these ingredients brings
the potential of mainly localized flash flooding. WPC has
maintained a slight risk for excessive rainfall across the
entire area. The last few runs of the HREF indicate a 3-hr QPF
PMM 10 percent probability of greater than 3 inches in 3 hours
late this afternoon and evening. It should be noted that we have
typically seen this probability of 30 percent or more
coinciding with some of the more significant flash flood events
in recent years. While the current 3-hr QPF PMM for greater than
3 inches is around 10 percent, it does indicate potential of
excessive rainfall. The CAMs vary with the location of the
convection, so confidence is not high where the flood potential
may be greatest. However, where the CAMs do simulate convection,
1-hr rainfall rates could be 1-2" if not even slightly higher
in the heaviest activity. The high end of these rates may end up
localized, but the threat does exist area wide. For these
reasons described above, have issued a flood watch for the
entire area from 2pm this afternoon through 2 am Wednesday.
Total rainfall out of this event will vary widely, but the
heaviest activity could produce 2-3 inches with locally higher
amounts. Some convection may persist overnight, but coverage
should start to diminish. If trends on the guidance later today
indicate convection may persist longer, parts of the watch may
need be extended.
There is also a severe thunderstorm threat this afternoon and
evening. CAPE values of 1500-2000 J/kg should develop with
strong heating. Shear is not impressive as the mid level flow is
relatively weak, but an average of about 25 kt should allow for
clusters or small line segments to develop. The deep moisture
content of the air could allow for some damaging wind gusts in
the most organized activity. SPC has expanded the slight risk
into NE NJ, NYC metro, and portions of the Lower Hudson Valley
and has maintained a marginal risk elsewhere.
The other concern for today will be hot temperatures and high
humidity values. A review of observational data from Monday
indicates many spots in the Lower Hudson Valley and southern CT
observed a few hours of heat indices at or just above 95. The
forecast heat indices late this morning and early afternoon
reach the mid to upper 90s. This supports the two day heat
advisory criteria. For Western Suffolk and the north fork of
Suffolk County, heat indices peak around 100 degrees this
afternoon, supporting the 1 day criteria. For these reasons,
the heat advisory has been expanded to include all but SE
Suffolk where heat indices peak in the low 90s. Southeast CT is
also borderline, but due to collaboration with WFO BOX, have
included Middlesex and New London.
Otherwise, it will remain muggy tonight. Lows look fall into the
upper 60s inland and low/mid 70s near the coast.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Unsettled conditions will persist Wednesday and Thursday.
Temperatures should be held down a bit with the front stalled
nearby. More organized support for convection may lie to our
southwest on Wednesday. Heights then fall as a shortwave trough
approaches Wednesday night. This could bring an expansion of
showers and possible storms, lingering into Thursday. Guidance
continues to differ on the evolution and timing of the greatest
coverage however, so confidence is low on any impacts at this
time. The main concern will continue to be locally heavy
downpours. WPC has maintained a marginal risk for excessive
rainfall both days.
High temperatures on Wednesday look to reach the middle and
upper 80s. A few isolated spots could touch 95 heat index, but
currently not anticipating this to be widespread due to
increased cloud cover. Temperatures trend lower on Thursday with
highs mainly in the low to mid 80s and heat indices peaking
around 90 in the warmest spots.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The NBM was followed with no changes.
Key Points:
* A stalled front will remain in the vicinity of the forecast area
Friday into early next week.
* Expect a chance of showers and/or thunderstorms each afternoon
each day, especially west of NYC.
* Temperatures should be right around average for this time of
the year with highs each day in the 80s.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A cold front approaches the terminals today and remains in
the vicinity through the TAF period.
VFR today outside of shwrs and tstms. Isold-sct shwrs and tstms
possible roughly 16-00Z, then potential for more nmrs tstm
clusters overnight. No changes to the TAF tstm fcst attm,
although changes possible with the 18Z issuance, particularly
for tngt.
MVFR cigs will be possible tonight, improving to VFR on Wed.
SW to WSW winds around 10 kt today. Some of the interior
terminals may see winds more W through the day. Given the nearby
front there is more uncertainty than usual with wind direction
starting this afternoon. Winds become light tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Some variability in wind direction expected this aftn and eve
due to position of the front.
Still some uncertainty with exact timing and coverage of
showers/thunderstorms.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
Wednesday through Friday: Afternoon and evening showers/tstms
possible each day, with brief MVFR or IFR conditions.
Saturday: Mainly VFR. A slight chance for showers and an isolated
thunderstorm with MVFR or lower conditions.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Seas build toward 5 ft early this morning on the ocean from Fire
Island Inlet on east with a building SE swell. These conditions
will persist through early Wednesday morning. The SCA remains in
effect for these waters. Otherwise, winds and seas should
largely remain below SCA levels the rest of the week and
potentially into next weekend.
&&
.HYDROLOGY...
A flood watch has been issued for the entire area 2pm this
afternoon through 2am Wednesday. Showers and thunderstorms this
afternoon and evening have the potential to produce torrential
downpours with rainfall rates 1-2" an hour. It is quite possible
for a spots to exceed 2" an hour at times in the heaviest
activity. WPC has maintained a slight risk for excessive rain across
the entire area highlighting the mainly localized flash flooding
risk. A few of the quicker responding rivers, streams, and
creeks nay experience flash flooding.
A marginal risk of excessive rainfall remains in place for much
of the area on Wednesday and Thursday with a continued localized
flash flooding threat.
&&
.TIDES/COASTAL FLOODING...
There is a high rip current risk at all ocean beaches into this
evening due to building surf to 4-5 ft and building SE swell.
The risk remains high on Wednesday due to the linger SE swell.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
Air Quality Alert until 11 PM EDT this evening for CTZ005>012.
Flood Watch from 2 PM EDT this afternoon through late tonight
for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
078>080-176>179.
Air Quality Alert until 11 PM EDT this evening for NYZ078>081-
177-179.
Flood Watch from 2 PM EDT this afternoon through late tonight
for NYZ067>075-078>081-176>179.
High Risk for Rip Currents until 8 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
Flood Watch from 2 PM EDT this afternoon through late tonight
for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ350-353.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...
AVIATION...BC/JMC
MARINE...DS
HYDROLOGY...DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 8, 3:27 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service New York NY 327 AM EDT Tue Jul 8 2025 NJZ002-004-006-103>108-NYZ067-069>074-176-090730- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Northern Queens- 327 AM EDT Tue Jul 8 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ..FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flood Watch. In addtion, a few thunderstorms may be severe this afternoon and evening with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-090730- Kings (Brooklyn)-Southern Queens- 327 AM EDT Tue Jul 8 2025 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Heat Advisory. Flood Watch. In addtion, a few thunderstorms may be severe this afternoon and evening with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ068-078-079-177-090730- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Putnam-Northwest Suffolk- Northeast Suffolk-Northern Nassau- 327 AM EDT Tue Jul 8 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-179-090730- Southwest Suffolk-Southern Nassau- 327 AM EDT Tue Jul 8 2025 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Heat Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-090730- Southeast Suffolk- 327 AM EDT Tue Jul 8 2025 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-090730- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 327 AM EDT Tue Jul 8 2025 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 8, 12:35 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New York NY
1235 PM EDT Tue Jul 8 2025
NYZ067-081715-
Orange NY-
1235 PM EDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE COUNTY
THROUGH 115 PM EDT...
At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Unionville, or 9 miles west of Warwick, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Warwick, Goshen, Chester, Greenwood Lake, Florida, Unionville,
Westtown, Slate Hill, Pine Island, and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 7460 4145 7424 4115 7423 4114 7423
4114 7424 4132 7461
TIME...MOT...LOC 1635Z 266DEG 18KT 4130 7452
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DBRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:08 AM EDT | Flood Watch | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 22 hr |
| Jul 8, 12:35 PM EDT | Special Weather Statement | OKX | Orange | 40 min |
| Jul 8, 12:54 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 51 min |
| Jul 8, 1:34 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland, Westchester | 56 min |
| Jul 8, 2:10 PM EDT | Special Weather Statement | OKX | Suffolk | 50 min |
| Jul 8, 2:13 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 19 min |
| Jul 8, 2:15 PM EDT | Special Marine Warning | OKX | 21 min | |
| Jul 8, 2:15 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 8, 2:28 PM EDT | Special Weather Statement | OKX | Rockland | 62 min |
| Jul 8, 2:53 PM EDT | Special Weather Statement | OKX | Suffolk | 52 min |
| Jul 8, 3:50 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 8, 4:01 PM EDT | Special Weather Statement | OKX | Nassau | 44 min |
| Jul 8, 4:36 PM EDT | Special Weather Statement | OKX | Orange | 39 min |
| Jul 8, 5:04 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 8, 5:15 PM EDT | Special Weather Statement | OKX | Suffolk | 60 min |
| Jul 8, 6:28 PM EDT | Special Weather Statement | OKX | Bronx | 32 min |
| Jul 8, 6:50 PM EDT | Special Marine Warning | OKX | 85 min | |
| Jul 8, 6:59 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Queens, Richmond | 27 min |
| Jul 8, 7:06 PM EDT | Special Weather Statement | OKX | Nassau | 39 min |
| Jul 8, 7:25 PM EDT | Special Weather Statement | OKX | Kings, Queens, Richmond | 35 min |
| Jul 8, 7:54 PM EDT | Special Weather Statement | OKX | Nassau, Queens | 51 min |
| Jul 8, 2:31 PM EDT | Special Weather Statement | OKX | 44 min | |
| Jul 8, 2:47 PM EDT | Special Weather Statement | OKX | 13 min | |
| Jul 8, 4:39 PM EDT | Special Weather Statement | OKX | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.